Cardiac drug warning
Cardiac Complications with Azithromycin.
Yesterday, the U.S. Food and Drug administration issued a warning about the cardiac complications that can occur with azithromycin (Zithromax, Zmax or Z-Pak). This drug is commonly prescribed for upper respiratory infections, ear infections, pneumonias, whooping cough and skin infections.
The drug can cause irregular heart rhythm that can be fatal. People who are at risk are those who already have heart rhythm abnormalities, prolonged QT interval (an EKG finding), those who have low potassium or magnesium, those who have slow heart rate and people who are on drugs for irregular heart rhythm.
A study published in the New England Journal of Medicine (May 2012) showed an increase in cardiovascular deaths in persons treated with a five-day course of azithromycin when compared to antibiotics amoxicillin or ciprofloxacin.
Please tell your doctor if you have any heart rhythm problems and all the medications you take, especially when you go to the emergency room or a Walk In Clinic. The doctors there may not have your complete medical information.
Raghavendra Rao, MD